Numbing medications can harm teething babies, FDA warns

June 26, 2014
Numbing medications can harm teething babies, FDA warns
Products containing lidocaine or benzocaine have been linked to serious illness and even death, agency says.

(HealthDay)— Teething infants can come to serious harm or even death from certain "gum-numbing" medications, according to a new warning from the U.S. Food and Drug Administration.

The agency said Wednesday that local anesthetics known as viscous lidocaine, or benzocaine-containing teething products, should never be used for teething children, except under the advice and supervision of a health care professional.

Viscous lidocaine contains a local anesthetic in a gel-like syrup. It requires a prescription and is typically used to treat mouth ulcers that can occur in patients undergoing chemotherapy. Parents who happen to have viscous lidocaine on hand may be tempted to use it to help teething babies, but they should not do so, the FDA said in a news release.

There have been reports of teething babies suffering overdoses of viscous lidocaine, according to the Institute for Safe Medication Practices. The FDA noted that in 2014 it received 22 reports of serious incidents, including deaths, tied to use of viscous lidocaine in babies and toddlers under three and a half years of age.

According to the agency, symptoms of overdosing include confusion, jitteriness, shaking, seizures, falling asleep too easily, vision problems and vomiting.

The FDA now requires a warning on the label of all prescription oral viscous lidocaine cautioning against its use in babies and small children for teething pain.

Viscous lidocaine also "can make swallowing difficult and can increase the risk of choking or breathing in food. It can lead to drug toxicity and affect the heart and nervous system," Michael Cohen, ISMP president, said in the FDA news release.

The FDA also said that over-the-counter benzocaine products should not be used for children younger than age 2. These products include Anbesol, Hurricaine, Orajel, Baby Orajel and Orabase.

Benzocaine products for mouth and gum pain can cause a rare but serious and potentially fatal condition called methemoglobinemia, a disorder in which the amount of oxygen carried through the blood stream is greatly reduced. Children under age 2 are at particular risk, the FDA said.

In the end, parents may simply have to accept teething as an uncomfortable but transient part of infancy, experts said.

"Teething is a normal phenomenon; all babies teethe," Dr. Ethan Hausman, a pediatrician and pathologist at the FDA, said in the news release. He added that the agency "does not recommend any sort of drug, herbal or homeopathic medication or therapy for teething in children."

If a child has swollen and tender gums, you can gently massage them with your finger and give the child a cool teething ring or a clean, wet, cool washcloth to chew on, the FDA said.

"The cool object acts like a very mild local anesthetic," Dr. Hari Cheryl Sachs, a pediatrician at the FDA, said in the news release. "This is a great relief for children for a short time."

Explore further: Teething baby? Avoid benzocaine, FDA says

More information: The U.S. National Library of Medicine has more about teething.

Related Stories

Teething baby? Avoid benzocaine, FDA says

July 29, 2012
(HealthDay) -- Parents should not use benzocaine products to relieve teething pain in babies except under the advice and supervision of a health care professional, the U.S. Food and Drug Administration says.

Tips for new moms on Mother's day

May 9, 2014
(HealthDay)—To mark Mother's Day, the U.S. Food and Drug Administration is offering new moms tips and advice as they begin their journey into parenthood.

Codeine risky for kids after certain surgeries, FDA says

February 21, 2013
(HealthDay)—Children who are given codeine for pain relief after surgery to remove tonsils or adenoids are at risk for overdose and death, U.S. health officials said Thursday.

FDA says bee pollen weight loss products pose health risks

June 20, 2014
(HealthDay)—Some bee pollen products marketed for weight loss may actually threaten your health, the U.S. Food and Drug Administration warns.

FDA expands tamiflu use to treat babies under one year old

December 22, 2012
(HealthDay)—Tamiflu (oseltamivir) can now be given to children as young as 2 weeks old under an expanded approval announced Friday by the U.S. Food and Drug Administration.

Doubling up on cold, flu remedies may harm liver

January 30, 2013
(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration warn.

Recommended for you

In most surgery patients, length of opioid prescription, number of refills spell highest risk for misuse

January 17, 2018
The possible link between physicians' opioid prescription patterns and subsequent abuse has occupied the attention of a nation in the throes of an opioid crisis looking for ways to stem what experts have dubbed an epidemic. ...

Patients receive most opioids at the doctor's office, not the ER

January 16, 2018
Around the country, state legislatures and hospitals have tightened emergency room prescribing guidelines for opioids to curb the addiction epidemic, but a new USC study shows that approach diverts attention from the main ...

FDA bans use of opioid-containing cough meds by kids

January 12, 2018
(HealthDay)—Trying to put a dent in the ongoing opioid addiction crisis, the U.S. Food and Drug Administration on Thursday slapped strict new restrictions on the use of opioid-containing cold and cough products by kids.

Taking ibuprofen for long periods found to alter human testicular physiology

January 9, 2018
A team of researchers from Denmark and France has found that taking regular doses of the pain reliever ibuprofen over a long period of time can lead to a disorder in men called compensated hypogonadism. In their paper published ...

Nearly one-third of Canadians have used opioids: study

January 9, 2018
Nearly one in three Canadians (29 percent) have used "some form of opioids" in the past five years, according to data released Tuesday as widespread fentanyl overdoses continue to kill.

Growing opioid epidemic forcing more children into foster care

January 8, 2018
The opioid epidemic has become so severe it's considered a national public health emergency. Addiction to prescription painkillers, such as oxycodone and morphine, has contributed to a dramatic rise in overdose deaths and ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.